Alert archive / Michigan / Red Flag Warnings in 2010
Red Flag Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 1, 2010, 4:03 PM EDT for 9 counties in Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2010, 4:03 PM EDT (20:03 UTC)
- Expired
- May 1, 2010, 8:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 12 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
223 WWUS83 KAPX 012003 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 403 PM EDT SAT MAY 1 2010 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM FOR PORTIONS OF NORTHERN LOWER MICHIGAN FOR HIGH WINDS...WARM TEMPERATURES AND LOW HUMIDITY... .GUSTY SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING BEFORE DIMINISHING LATE THIS EVENING. THIS WIND HAS HELPED TO MIX ADDITIONAL WARM...DRY AIR DOWN TO THE SURFACE. A COLD FRONT WILL MOVE THROUGH OVERNIGHT AND BRING COOLER AIR INTO THE REGION OVERNIGHT AND FOR SUNDAY. MIZ018-021>023-027>029-032-033-020100- /O.NEW.KAPX.FW.W.0005.100501T2003Z-100502T0100Z/ PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA- WEXFORD-MISSAUKEE- 403 PM EDT SAT MAY 1 2010 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. CONDITIONS HAVE WARMED AND DRIED MORE THIS AFTERNOON WITH HIGH WINDS ACROSS THE CENTRAL PORTION OF NORTHERN LOWER MICHIGAN. EXPECT THE RED FLAG CONDITIONS TO PERSIST INTO THE EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
800 WWUS83 KAPX 020030 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 830 PM EDT SAT MAY 1 2010 MIZ018-021>023-027>029-032-033-020130- /O.CAN.KAPX.FW.W.0005.000000T0000Z-100502T0100Z/ PRESQUE ISLE-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA- WEXFORD-MISSAUKEE- 830 PM EDT SAT MAY 1 2010 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED FLAG WARNING. DECREASING WINDS WITH THE LOSS OF AFTERNOON MIXING...COMBINED WITH SLOWLY COOLING TEMPERATURES AND RISING HUMIDITY LEVELS HAVE BROUGHT AN END TO WIDESPREAD RED FLAG CONDITIONS THROUGHOUT NORTHERN LOWER MICHIGAN. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 1, 3:56 PM EDT, 7 minutes earlier.
Area forecast discussion, May 1, 3:56 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
356 PM EDT SAT MAY 1 2010
.SYNOPSIS.../ISSUED AT 353 PM/
THE COLD FRONT THAT KICKED OFF THE THUNDERSTORMS LAST NIGHT WILL
FINALLY MOVE THROUGH LOWER MICHIGAN THIS EVENING...WITH MORE
SEASONAL AIR. THIS WILL KEEP IT BREEZY THROUGH THE EVENING.
ANOTHER SHOT FOR PRECIPITATION WILL FOLLOW FOR SUNDAY AS A LOW
PRESSURE AREA RIDES UP THE COLD FRONT TONIGHT. OUTSIDE OF A
SCATTERED SHOWER IN THE UPPER PENINSULA MONDAY NIGHT THROUGH
TUESDAY MORNING...HIGH PRESSURE WILL ONCE AGAIN CONTROL THE LOCAL
WEATHER INTO THE NEW WORK WEEK.
JSL
&&
.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT
BREEZY AND WARM AFTERNOON ACROSS NORTHERN MICHIGAN IN THE WAKE OF
THE FRONTAL BOUNDARY THAT BROUGHT LAST NIGHT'S RAINFALL...WIDESPREAD
70S AND A FEW LOWER 80S IN NORTHEAST LOWER DOWNSLOPE FAVORED
AREAS...WIND GUSTS EASILY 30-40+ MPH. SOME WIDELY SCATTERED CU
ACROSS THE AREA WITH INCREASING MID CLOUD FROM THE SOUTHWEST TRYING
TO PUSH IN TO NORTHERN LOWER. FARTHER TO THE SOUTHWEST...AREA OF
RAIN SHOWERS EXTENDS FROM NORTHERN MISSOURI SOUTHWEST INTO WEST
TEXAS WITHIN A LOW/MID LEVEL CONFLUENCE/FRONTOGENESIS AXIS. THIS
AREA OF MOISTURE/FORCING TAKING A BEAD ON THE UPPER GREAT LAKES...
WITH A WELL DEFINED SLOPED FRONTOGENETIC CIRCULATION FORECAST TO SET
UP ACROSS THE AREA TONIGHT. THIS SHOULD RESULT IN A BAND OF RAIN
ACROSS MUCH OF NORTHERN MICHIGAN TONIGHT...TOUGH TO SAY EXACTLY
WHERE THE NORTHERN EDGE OF THE RAINFALL WILL OCCUR...BUT DOES APPEAR
THAT HIGHEST QPF POTENTIAL LOOKS TO BE OVER THE SOUTHEAST HALF/
TWO-THIRDS OF THE FORECAST AREA SO WILL KEEP HIGHER POPS SOUTH OF AN
FKS-PZQ LINE. GUSTY WINDS WILL SUBSIDE THIS EVENING WITH LOSS OF
MIXING AND A WEAKENING PRESSURE GRADIENT.
JPB
&&
.LONG TERM.../ISSUED AT 353 PM/...SUNDAY AND BEYOND
SUNDAY THROUGH NEXT SATURDAY...CHANGEABLE IS PROBABLY THE BEST WAY
TO SUM UP HOW TO DESCRIBE THE EXTENDED FORECAST. THERE WILL BE A FEW
CHANCES FOR MUCH NEEDED RAINFALL AS THE PATTERN BECOMES MUCH MORE
PROGRESSIVE. THE MAIN LONG TERM FORECAST CONCERN IS FOCUSED ON POPS.
SUNDAY...RAIN WILL MOVE OUT OF THE AREA FROM NORTHWEST TO SOUTHEAST
BY EARLY AFTERNOON AS THE SURFACE LOW RETREATS TO THE NORTHEAST
(MEAN 1000-500 MB RH DROPS FROM 80 TO 90 PERCENT AT 12Z SUN TO ABOUT
40 PERCENT BY 00Z MON). CLOUDS WILL BE ON THE DECREASE WITH
SEASONABLE HIGHS IN THE MIDDLE AND UPPER 60S AWAY FROM THE
LAKESHORES.
SUNDAY NIGHT THROUGH MONDAY NIGHT...A LONG WAVE TROUGH WILL LIE
ACROSS THE REGION WITH SHORT WAVES ROTATING THROUGH THE FLOW LEADING
TO LOW CHANCES FOR SHOWERS SUNDAY NIGHT THROUGH MONDAY NIGHT. THE
BEST SHOT OF SHOWERS WILL BE DURING THE DAY ON MONDAY AS A RIBBON OF
THETA-E MOVES THROUGH. ANOTHER THING OF NOTE IS THAT 700-500 MB
LAPSE RATES CREEP UP TO A ROBUST 7 C/KM ON MONDAY AFTERNOON (IF THIS
REMAINS CONSISTENT THUNDER MAY HAVE TO BE ADDED BY FUTURE SHIFTS).
LOWS IN THE 40S AND HIGHS IN THE 60S.
TUESDAY AND TUESDAY NIGHT...SHORT WAVE RIDGING IS EXPECTED TO DRY
THINGS OUT FOR TUESDAY INTO TUESDAY NIGHT. HIGHS IN THE MIDDLE TO
UPPER 60S WITH LOWS AGAIN IN THE 40S.
WEDNESDAY THROUGH SATURDAY...AN AREA OF LOW PRESSURE IS SHOWN TO
MOVE BY TO THE NORTH AND DRAG A SURFACE COLD FRONT ACROSS THE AREA
WEDNESDAY LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS. A SHORT
BREAK IN THE ACTION IS THEN LIKELY THURSDAY BEFORE AN AREA OF LOW
PRESSURE BRINGS ANOTHER CHANCE OF RAIN IN FOR FRIDAY.
LASTLY...INSTABILITY SHOWERS ARE POSSIBLE SATURDAY AS MODELS BRING
IN SOME MIGHTY CHILLY AIR ALOFT (850 MB TEMPS SEVERAL DEGREES BELOW
0C). DAILY TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE AVERAGE FOR
EARLY MAY WEDNESDAY AND THURSDAY THEN DROP OFF TO AROUND 10 DEGREES
BELOW AVERAGE FRIDAY AND SATURDAY.
SULLIVAN
&&
.MARINE.../ISSUED AT 353 PM/
GRADIENT RELAXES INTO TONIGHT...DIMINISHING WINDS. NO WIDESPREAD WIND
ISSUES ARE FORESEEN THROUGH MONDAY NIGHT AS WEAK UPPER LEVEL
DISTURBANCES TRAVERSE THE LAKES (LEADING TO CHANCES FOR RAIN
SHOWERS).
AJS
&&
.AVIATION.../ISSUED AT 140 PM/...VALID FOR 18Z TAFS
VFR CONDITIONS AND GUSTY SOUTHWEST WINDS EXPECTED THROUGH THE
AFTERNOON...WITH CLOUDS THICKENING AND LOWERING THIS EVENING WITH
RAIN EXPECTED LATER TONIGHT ESPECIALLY AT APN. MVFR CEILINGS/
VISIBILITIES POSSIBLE IN RAIN WITH OCCASIONAL IFR CONDITIONS AT
APN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING UNTIL 9 PM EDT THIS EVENING FOR MIZ018-021>023-
027>029-032-033.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ342-
344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.
&&Hazardous weather outlook, May 1, 11:25 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT SAT MAY 1 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 021200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1125 AM EDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE DANGER WILL BECOME ELEVATED THIS AFTERNOON ACROSS PORTIONS OF NORTHEAST LOWER MICHIGAN...DUE TO WARM TEMPERATURES...GUSTY SOUTHWEST WINDS AND LOWER HUMIDITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FIRE DANGER MAY BECOME ELEVATED ONCE AGAIN TUESDAY AND WEDNESDAY OF NEXT WEEK AS TEMPERATURES WARM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMD/JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:14 PM EDT | Special Marine Warning | APX | 61 min | |
| Apr 30, 11:06 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Missaukee, Wexford | 43 min |
Nearby
Red Flag Warnings in Michigan, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.